Should Arthritis be treated with morphine?

Asked by

She's 90 and in a nursing home.

Answers 1 to 10 of 14
That does seem somewhat drastic.. however is she in a great deal of pain??? I would be concerned that she could fall, if indeed she is ambulatory... Is she considered a hospice patient? They may be trying to keep her comfortable.
Very drastic i think, she also takes loratab. No she is not near ready for hospice, I think she is just over medicated. She had pnemonia in July and exploratory lung surgery and hasn't been taken off of it and just recently experienced severe leg and hip pain. She was hospitalized for 2 days for tests found nothing just said arthritis pain so they increased her dose of morphine and sent her back to the home. Now she is just waiting her time out...No quality of life. Just wanted to know if there r other meds to treat arthritis pain?
YES! I have rheumatoid arthritis. I am currently on Rituxin, Leflunomide, and Meloxicam. I have run the gamut of others that worked for a time like Enbrel, Humira, Plaquenil, etc. I'd consult with a rheumatologist, and look into changing nursing homes for her. Overmedicating can be used to make her need less attention from staff. Sad, but true. My aunt once put a mark with a marker on my uncle's mother and checked it every day to see if she had been changed and/or bathed. She was moved a week or so later with the mark still there.
Two schools of thought. 1. At 90 yrs old confined to NH and MS provides pain relief, why not keep her comfy. Primary concern. with MS respiratory depression pneumonia. Addiction at 90 who cares. BUT now withdrawal is a concern

2. there are many other less powerful opiates available that may provide relief without as much sedation and respirtatory depression. At 90 yrs old treating the arthritis aggressively is not the prime concern. I doubt a rheumatologist will be able to offer much more than palliative care .
Keep in mind the length of time she's been receiving morphine, sudden withdrawal could be fatal to a 90 yr old.
My Mom (92) is on a Fentanyl transdermal patch (changed every 72 hrs) for back pain from a failing old fusion. Would that type of medication also help with arthritis? She has Percocet to take over & above, but rarely wants that... She started on the patch when her deteriorating fusion (no titatium screws 50 years ago!) caused such pain she suddenly couldn't move - walk, sit down, MOVE). Transport to ER/doc said for pain control couldn't hospitalize, & would "refer" to an appropriate nursing home... NOT ON YOUR LIFE! Doc sent a Social Worker to "convince" us, but instead the SW suggested maybe the patch would help & talked to the doc. That was 3 years ago...
Top Answer
"Just arthritis pain" can be very painful indeed, to watch my mother's expereince. The side effects from narcotics for her prevent them from being useful, but I certainly wish she could have morphine or anything else that would help. The patch for pain is somewhat effective, but Ma can't use it often because of skin sensitivity.

If less "dramatic" measures work, that is the route to take. But I'd be in favor of doing whatever it takes to minimize pain.

I think sometimes we don't acknowledge how much pain dimminishes the quality of life.
When my father-in-law was 94, he was on morphine and was asking when he could have his next dose. His hip was extremely painful and he could barely walk to get to the bathroom. He eventually had a partial hip replacement and has done quite well until recently - he is 101 now! I agree that comfort is of extreme importance and do what is necessary to attain as much pain control as possible.

I don't know if going to see a doctor who specializes in pain control - usually an anesthesiologist - might be of help but worth checking into.
It depend on the person's health, weight, age and etc. I was in very scrutineer pain when my lupus sle flared up n i was seeing my Rhematologist. I was taking vicodins n Demerol shots which did little for me and I guess because I was so intense in pain at the time. I guess at the time it was better than nothing. Trying hot or cold wraps can help relieve somewhat too. It depends on which one works for the person. For instance, when my fingers or knees were swollen n they were already hot, I would apply opposite. It seem to me that pain meds just seem to cover up the problem n you got make sure that the doctor is looking for a solution in between. In addition, those pain meds can really constipate you too.

The patch that Jeanne mentions helps too and that to just minimizing the pain so they are able to rest without hurting themselves.
It totally demends on the kind of arthritis, and how bad is it, and what else is going on, both with health and with other meds. Age is a consideration, too.
Might discuss pain relief with a Hospice department, as they can usually do far better with pain management, than otehr medical departments.
One thing I learned was that by treating the inflammation properly, it decreases need for narcotic pain meds, sometimes drastically--by 1/2 or better decreased marcotic use, simply by treating the inflammation.
Decreasing inflammation can be done by dietary choices with far less adverse effects, than pills for that.
But not eveyrone is willing to do dietary things even if it helps them feel better.
Back to pills.
There are supplements that help decrease inflammation, such as CoQ10 in very large doses [several hundred milligrams per day], and/or Turmeric [curcumin], about 4 capsules every 4 to 6 hours maximum.
There are plenty others.
There are also the pharmaceuticals that have adverse side effects, but that some prefer.
There are other pain relieving meds, including other narcotics.
There are also some other drugs, such as MEDICAL marijuana,
if it is allowed in your State,
which can help quite a bit..
..suggest using liquid, not smoke, though, as drops can be titrated [adjusted] far more carefully than the smoke.
Some folks do fine with 2 to 4 drops, others need a whole dropperful to get relief.
It also depends on what variety the plant came from, as to what effects it has--look for one with high Cannabanoids, and less THC, to avoid hallucinations or paranoia that can happen with some.
Cannabanoids are healing, THC is head-spacey.
Got to ask lots of questions of reliable sources, to learn what is better for individual case.
To date:
IMHO, there is still too much "Gonzo" gaming with that issue, largely related to how government so badly played the "dis-information game" for about 100 years, on that... but good CAN be gotten from it-
---relieves pain, seizure activity, nausea, some anxiety, relieves asthma, ione person with an intestinal bleed had that bleed stop after using 2 droppersful; and many more things it helps.
It DOES have downsides, as do any other pharmaceuticals.

One must learn more, in order to make informed, rational choices.

CUE: to have decent pain relief, it is important to keep up with doses of whatever the person is using, not let them "get behind"
--that is, avoid letting doses in the body run out--keep the blood levels more even, avoid drops in "coverage".
Do check with a Hospice nurse or director or pain control specialist, though!
Might get some blessed relief!

Loratab is a common misspelling of Lortab. Loratab is a combination of acetaminophen and hydrocodone (a semisynthetic opioid analgesic) is used to relieve moderate to severe pain.

In some very, very rare types of arthritis, yes, but understand that the secondary side effects of Roxanol (Morphine Sulfate) like respiratory suppression, make it NOT the drug of choice for arthritic pain, especially in someone of that age. Consider asking the doctor about Xeljanx or some other pain medication as an alternative as Lortab doesn't seem to be doing the job....

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support